Idaho, 2010

Avalanche in Idaho, January 22, 2010

January 22, 2010 · NWS PIH · 1 event in 1 county or zone

An avalanche near the bottom of Fire Trail on Seattle Ridge on Bald Mountain killed a back country skier. The avalanche occurred at approximately 2:30 pm on January 22nd.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

An avalanche near the bottom of Fire Trail on Seattle Ridge on Bald Mountain killed a back country skier. The avalanche occurred at approximately 2:30 pm on January 22nd. The man was pronounced dead at 3:31 pm at the Wood River Medical Center due to suffocation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 22, 8:57 AM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Jan 22, 8:57 AM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
857 AM MST FRI JAN 22 2010

.UPDATE...REPORTED RATES OF SNOW ACCUMULATION IN THE SUN VALLEY
AREA INDICATE THREE AND A HALF INCHES IN THREE HOURS. THEREFORE
SNOW TOTALS THROUGH SATURDAY MORNING COULD AVERAGE ABOUT 10
INCHES. THEREFORE ZONE 31...SAWTOOTH MOUNTAINS WAS INCREASED TO A
WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW. RS

&&

.PREV DISCUSSION... /ISSUED 806 AM MST FRI JAN 22 2010/

UPDATE...MORNING SPOTTER REPORTS ON HIGHWAY 28 BETWEEN IDAHO
FALLS AND GILMORE REPORTED THREE OR MORE INCHES OF
SNOW...PARTICULARLY CLOSE TO GILMORE SUMMIT. SNOW AMOUNTS WERE
ADJUSTED UPWARDS ANOTHER INCH OR SO TOWARDS THAT AREA.
ALSO...SOUTH WINDS IN THE POCATELLO ARE GUSTING TO AROUND 35 MPH
AND THOSE WERE ADJUSTED. ANALYSIS SHOWS A SURFACE LOW PRESSURE
CENTER NEAR JACK POT NEVADA THAT IS EXPECTED TO MOVE NORTH TO
NORTHEAST TODAY AND SURFACE WINDS SHOULD SHIFT TO SOUTH SOUTHWEST
THIS AFTERNOON. RS

PREV DISCUSSION... /ISSUED 333 AM MST FRI JAN 22 2010/

SHORT TERM...TODAY THROUGH SUN NIGHT. SNOW HAS STARTED IN EASTERN IDAHO
ALREADY AND SHOULD CONTINUE SLOW BUT STEADY FOR THE NEXT 24 HOURS
OVER THE ENTIRE FORECAST AREA...AND CONTINUE IN THE EAST AND SOUTH
FOR AN ADDITIONAL 12 HOURS AFTER THAT ONCE NORTHWEST FLOW KICKS
IN. HAVE EXTENDED THE TIME FOR THE SOUTHERN AND EASTERN
ZONES...AND INCLUDED THE EASTERN MAGIC VALLEY AND SNAKE RIVER
PLAIN IN THE WINTER WEATHER ADVISORY. NORTHERLY FLOW BEHIND THE
CURRENT STORM WILL BRING COLDER TEMPERATURES AND KEEP
PRECIPITATION DEVELOPING OVER HIGHER ELEVATIONS IN UPSLOPE-FAVORED
ASPECTS. DRIER TRAJECTORY MEANS THAT POP DECREASE CONSIDERABLY
FROM THE NEAR CATEGORICAL OF TODAY AND THIS EVENING. WINDY
CONDITIONS IN THE AREAS SOUTH OF THE SNAKE RIVER WILL ADD BLOWING
AND DRIFTING SNOW TO THE HAZARD LIST. EXPECT EVEN STRONGER WIND ON
SATURDAY...MAINLY IN THE VALLEY ZONES. TOWARDS END OF THIS
PERIOD...UPPER LEVEL RIDGING BEGINS TO MOVE IN AS THE LOW DIGS
SOUTHEASTWARD INTO THE GREAT PLAINS. WARM OVERNIGHT LOWS AS SKIES
STAY CLOUDY...WITH SINGLE DIGITS SHOWING UP SUN NIGHT AS SKIES
FINALLY START TO CLEAR SOME.  MESSICK

LONG TERM...MONDAY THROUGH FRIDAY.  BOTH GFS AND ECMWF KEEPING AN
UPPER RIDGE OVER THE NORTHERN ROCKIES MON AND TUE. A SPLIT FLOW
UPPER TROF MOVING INTO THE W COAST ON TUE WILL PUMP ENOUGH MOISTURE
INTO THE RIDGE TO ALLOW FOR SOME LIGHT SNOW MAINLY IN THE MTNS ON
MON...SPREADING ACROSS THE REST OF THE FCST AREA BY TUE. THE ECMWF
DEVELOPS A MUCH STRONGER SOUTHERN STREAM LOW BY WED MORNING...BUT
THE IMPACT ON ID IS NOT SIGNIFICANTLY DIFFERENT THAN THE WEAKER GFS
SOLUTION. PRECIP CHANCES DIMINISH BY WED EVE AS THE SPLIT FLOW TROF
MOVES OFF TO THE EAST AND CONTINUES TO WEAKEN. RIDGING RETURNS FOR
THU. THE GFS IS A LITTLE MORE PROGRESSIVE WITH THE RIDGE THAN THE
ECMWF...AND THERFORE IS MORE ADVANCED WITH PRECIP MOVING BACK IN.
WILL BE MORE CONSERVATIVE AND ONLY INTRODUCE LOW POPS INTO THE CEN
MTNS THU NIGHT AND FRI. HEDGES

AVIATION...SOUTHERLY FLOW IS BRINGING ANOTHER WAVE OF PRECIP INTO
ID THIS MORNING. THE PRECIP SHIELD MOVING INTO THE SOUTHERN
HIGHLANDS EARLY THIS MORNING WILL SPREAD NORTHWARD TO IMPACT ALL
AREAS BY LATE MORNING. PRECIP IN THE LOWER SNAKE RIVER PLAIN/EASTERN
MAGIC VALLEY MAY MIX WITH RAIN BY AFTERNOON...WHILE THE REST OF THE
AREA WILL REMAIN AS SNOW. MVFR CIGS/VIS CAN BE EXPECTED AT KPIH AND
KBYI...WHILE KIDA AND KSUN CAN EXPECT IFR CONDITIONS DUE TO THE
ADDITIONAL EFFECTS OF UPSLOPE FLOW. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY IDZ017-020-021.

WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY IDZ022>025.

WINTER WEATHER ADVISORY UNTIL 5 AM MST SATURDAY IDZ018-019.

WINTER STORM WARNING UNTIL 5 AM MST SATURDAY IDZ031.

&&
Hazardous weather outlook, Jan 22, 9:09 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
909 AM MST FRI JAN 22 2010

IDZ017>025-031-032-231330-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
909 AM MST FRI JAN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR NEARLY ALL OF CENTRAL
AND EASTERN IDAHO. SEE THE LATEST URGENT WINTER WEATHER MESSAGES
FOR FURTHER DETAILS. HEAVY SNOW ACCUMULATION IS LIKELY IN THE SAWTOOTH
MOUNTAINS AND THAT AREA WAS UPGRADED TO A WINTER STORM WARNING.
PLEASE REFER TO BOIWSWPIH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER WEATHER ADVISORIES WILL CONTINUE FOR MANY LOCATIONS INTO
SATURDAY AFTERNOON. CHECK THE LATEST URGENT WINTER WEATHER MESSAGE
FOR FURTHER DETAILS. LIGHT SNOW WILL CONTINUE IN SOUTHEAST IDAHO
INTO SUNDAY. A CHANCE OF SNOW RETURNS AS EARLY AS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jan 22, 9:08 AM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
908 AM MST FRI JAN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             11 NE SPENCER           44.49N 112.03W
01/22/2010  E3.6 INCH        CLARK              ID   MESONET

            SNOTEL SITE - CRAB CREEK - ELEVATION 6686 FEET - 13 HOUR
            SNOW TOTAL

0700 AM     SNOW             18 SE BURLEY            42.35N 113.54W
01/22/2010  E3.8 INCH        CASSIA             ID   MESONET

            SNOTEL SITE - HOWELL CANYON - ELEVATION 7982 FEET - 13
            HOUR SNOW TOTAL

0700 AM     SNOW             12 NNW KETCHUM          43.85N 114.47W
01/22/2010  E3.1 INCH        BLAINE             ID   MESONET

            SNOTEL SITE - CHOCOLATE GULCH - ELEVATION 6440 FEET - 13
            HOUR SNOW TOTAL

0700 AM     SNOW             30 SW BURLEY            42.23N 114.20W
01/22/2010  E5.2 INCH        CASSIA             ID   MESONET

            SNOTEL SITE - BOSTETTER R.S. - ELEVATION 7503 FEET - 13
            HOUR SNOW TOTAL

0700 AM     SNOW             33 WNW ARCO             43.82N 113.91W
01/22/2010  E5.9 INCH        CUSTER             ID   MESONET

            SNOTEL SITE - BEAR CANYON - ELEVATION 7903 FEET - 13 HOUR
            SNOW TOTAL

0800 AM     SNOW             1 NW HAILEY             43.52N 114.31W
01/22/2010  M4.5 INCH        BLAINE             ID   TRAINED SPOTTER

            ADDITIONAL INCH AND A HALF OVER THE PAST HOUR

0808 AM     SNOW             4 NNE HOLBROOK          42.22N 112.63W
01/22/2010  M3.4 INCH        ONEIDA             ID   TRAINED SPOTTER

            SNOW DEPTH IS 16 INCHES, BLOWING AND DRIFTING SNOW, SNOW
            AND ICE COVERED ROADS, VISIBILITY LESS THAN 1/4 MILE

0845 AM     SNOW             5 S TABER               43.25N 112.63W
01/22/2010  E2.0 INCH        BINGHAM            ID   TRAINED SPOTTER

&&

CHATTINGS
Local storm report, Jan 22, 9:30 AM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
930 AM MST FRI JAN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HEAVY SNOW       CRATERS OF MOON         43.42N 113.53W
01/22/2010  E10.0 INCH       BUTTE              ID   CO-OP OBSERVER

            SNOWFALL THIS MORNING - CURRENTLY SNOWING 2-3 INCHES PER
            HOUR

0910 AM     SNOW             HAILEY                  43.51N 114.30W
01/22/2010  M7.0 INCH        BLAINE             ID   DEPT OF HIGHWAYS

&&

CHATTINGS
Local storm report, Jan 22, 11:40 AM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1140 AM MST FRI JAN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     SNOW             1 SSE ARCO              43.63N 113.30W
01/22/2010  M5.0 INCH        BUTTE              ID   TRAINED SPOTTER

&&

CHATTINGS

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Big and Little Wood River Region

When
January 22, 2:20 PM MST to 2:50 PM MST
Where
Big and Little Wood River Region forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

An avalanche near the bottom of Fire Trail on Seattle Ridge on Bald Mountain killed a back country skier. The avalanche occurred at approximately 2:30 pm on January 22nd. The man was pronounced dead at 3:31 pm at the Wood River Medical Center due to suffocation.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Big and Little Wood River Region2010-01-2254MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210848.